Society for Endocrinology - a world-leading authority on hormones


Issue 122 Winter 2016

Endocrinologist > Winter 2016 > Hot topics


Hyponatraemia in nivolumab-induced adrenal failure

| Hot topics



P4 EDMCR Ipad small.jpg

Checkpoint inhibitors are used increasingly in the management of patients with advanced malignant melanoma. These drugs are associated with immune-related adverse events affecting dermatological, gastrointestinal, hepatic, endocrine and other systems. Endocrine complications such as hypophysitis, hypopituitarism and autoimmune thyroiditis are well recognised.

Trainer et al. describe the first case of nivolumab-induced adrenalitis and primary adrenal failure presenting with hyponatraemia in a 43-year-old man with malignant melanoma. The failure of the hyponatraemia to fully resolve with hydrocortisone monotherapy, unremarkable pituitary magnetic resonance imaging, bilateral increased activity on FDG-PET/CT (18F-fluorodeoxyglucosepositron emission tomography/computed tomography) and elevated adrenocorticotrophin and renin levels were consistent with aldosterone deficiency and primary adrenal failure. Serum sodium and plasma renin returned to normal with the addition of fludrocortisone.

The case highlights a potentially life-threatening complication of checkpoint inhibitors and the need for patient education and clinician awareness.

Read the full article in Endocrinology, Diabetes & Metabolism Case Reports 11 EDM160108




The Endocrinologist

...

Autumn 2022

Autumn 2022